Email 558: Concerned About Liver Isues

Posted by Pozziepinoy on 9:54 AM

Good morning, 

Pozzie tatanung ko lang. Its my 6th day sa ARV Treatment ko, worried lang ako kasi yung 2nd med na nireseta sakin ay nevirapine and ayon sa mga nababasa ko it can highly damage yung liver? Pagbalik ba namin sa doctor for refill i check nya ba kami kung nagkaroon kami ng liver damage and kung kailangan ng ALT test? How much yung ALT test sa RITM- ARG o free ba sya? And what if mataas ang ALT mo what do they usually advice you?

Thanks, 
XXX

TRANSLATION

Good morning.

Pozzie can I ask you. It's my 6th day with my ARV treatment. I am worried because my 2nd medicine that was prescribed to me was nevirapine and from what I have been reading, it can highly damage the liver. When I come back to the doctor for refill, will they check if I have liver damage and if I need an ALT test? How much is the ALT in RITM-ARG or is it free? What if the ALT is high? What do they usually advice you.



POZZIEPINOY’S RESPONSE


Hi there.

Thank you for your email. Thank you for sharing your concerns.

Like most of the ARV's which are hepatotoxic, nevirapine is one of the most potent ARV's that can hurt the liver. However, usually there would be symptoms when this happens, like rashes and yellowing of skin. ALT usually gets elevated during the first 2 weeks of antiretroviral therapy thus your doctor won't recommend it unless there are already the presence of the symptoms or unless prior to ART, you have liver issues. However, when the symptoms come out, usually the doctor don't prescribe ALT, but just stops nevirapine and switches to another ARV.

The reason for them prescribing nevirapine first is because they want you stay with a medicine that is easily available. If they would prescribe you with another counterpart fast and you react to it and there are no other options anymore, you might go to the second line regimen. If you have another reaction with the second line, there is no third line here in the country and then you will buy your own ARV's from other countries which will cost you thousand of dollars. I am telling you this because people panic because of what they read. Trust me your doctors know what they are doing and all you have to do is just to observe for symptoms

Let me tell you my story: I remembered when my ALT shot up to 300+ with efavirenz on my 11th day. That was the time I panicked, but my doctor told me to just relax since I didn't have any physical symptoms at all and told me to continue with my cocktail. After 3 months, I checked my ALT and it was back to normal. My doctor was right. If I panicked during my trial period, then I would already be in second line regimen.

In your case, just relax and let nevirapine work for you. If there will be physical symptoms like what your doctor has told you to observe, then that is the time that you can go back and report it. After all, after the trial period of two weeks, everything will start to be normal again as you body will slowly adjust to your cocktail.

I hope I was able to answer your concerns. Feel free to email me again if you have other questions.


Stay healthy,
Pozziepinoy







"WE ARE ALL IN THIS TOGETHER.
NO PLHIV is alone with his or her struggle with HIV!"

-Pozziepinoy-



If you have comments or questions, please click this link:






© Copyright. All Rights Reserved by Pozziepinoy 2012

Credits: